Cancer Drug May Boost Risk of Gastrointestinal Perforation

May 25 (HealthDay News) -- The use of the drug bevacizumab (Avastin) in combination with chemotherapy greatly increases the risk of gastrointestinal perforations in cancer patients, new research has found.

These perforations are potentially life-threatening holes in the wall of the stomach, small intestine or large bowel.

Bevacizumab is designed to slow the growth of tumors by cutting off their blood supply. Concerns have been raised about bevacizumab and gastrointestinal (GI) perforation, but so far no clinical trials have proved a significant association, according to a news release.

In this new study, Dr. Sanjaykumar Hapani and colleagues at Stony Brook University Cancer Center in New York analyzed findings from 17 trials that included a total of 12,294 patients with a variety of solid tumors. The overall incidence of GI perforation among the patients was 0.9 percent (the death rate was 21.7 percent), but patients who took bevacizumab were twice as likely to develop GI perforations.

The researchers also found that the risk of GI perforations among patients taking bevacizumab was dose dependent. Compared to patients who didn't take the drug, those who took 2.5 mg/kg per week of bevacizumab were 61 percent more likely to develop GI perforations, while those who took 5 mg/kg per week of the drug had a 167 percent higher risk.

The risk of GI perforation associated with bevacizumab also varied according to tumor type, the study authors found. Patients with advanced colorectal cancer and renal cell cancer had the highest risk, while those with pancreatic cancer had the lowest risk.

"As bevacizumab is used extensively in routine cancer treatment and in clinical trials, it will be increasingly important to recognize symptoms indicating perforation and intervene promptly to reduce morbidity and fatality," the researchers concluded. "Our study might help to identify a subset of patients receiving bevacizumab at high risk of bevacizumab-associated perforation."

The study appears online and in the June print issue of The Lancet Oncology.


SOURCE: The Lancet Oncology, news release, May 24, 2009

Like this? Want more?
preview
Connect with Us
Follow Our Pins

Yummy recipes, DIY projects, home decor, fashion and more curated by iVillage staffers.

Follow Our Tweets

The very dirty truth about fashion internships... DUN DUN @srslytheshow http://t.co/wfewf

On Instagram

Behind-the-scenes pics from iVillage.

Best of the Web